Strong Wind, Bollinger
- When
- May 5, 9:00 AM CST to 2:00 PM CST
- Where
- Bollinger forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Strong north winds occurred between low pressure over the central Appalachian Mountains and high pressure over the Plains. Peak wind gusts were near 40 mph.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong north winds occurred between low pressure over the central Appalachian Mountains and high pressure over the Plains. Peak wind gusts were near 40 mph. The peak gust measured at the Cape Girardeau airport was 42 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 5, 8:07 AM CST, 53 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
907 AM CDT Fri May 5 2017
.SYNOPSIS...
Issued at 907 AM CDT Fri May 5 2017
Updated aviation section.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 330 AM CDT Fri May 5 2017
The closed upper low responsible for the wet weather over the past
few days was centered over middle Tennessee early this morning.
As this low continues to push slowly east, rain showers will
gradually taper off from west to east through the course of the
day. Most of the focus for steadier precipitation should be over
southwest Indiana and western Kentucky this morning, then largely
shifting east of the forecast area by afternoon. This is outside
of the Flash Flood Watch area, and since flash flooding does not
appear to be much of a concern in our eastern counties, we have
decided to cancel the watch early.
The other impact of the day will be wind. A very tight gradient on
the west side of the departing surface low will result in strong
and gusty winds throughout the day--particularly from mid morning
into the afternoon. Across much of the area, north northwest winds
should average 15 to 25 mph with occasional gusts of 30 to 40 mph.
For this reason, we will be issuing a Lake Wind Advisory from 8 AM
until 7 PM today. The winds will probably be enough to topple
some trees that have had their root systems weakened by the
saturated soil conditions.
On Saturday, an upper level disturbance forecast to rotate around
the back side of the upper low over the Great Lakes will encourage
the passage of a backdoor cold front across the area during the
day. A brief period of scattered showers may develop along and
just ahead of the front. Models suggest this would be most likely
across far eastern and southern portions of the forecast area.
However, any precipitation that does occur would more than likely
be very brief. Most of the day across much of the area looks to
remain dry.
There will likely be quite the range in temperatures today. Highs
may only reach the mid 50s across eastern counties. Meanwhile,
highs are forecast to push well into the 60s west of the
Mississippi River where more sunshine is anticipated. Highs on
Saturday should range from the mid 60s northeast to the mid 70s
southwest. Lows in the 40s are expected both tonight and Saturday
night.
.LONG TERM...(Sunday through Thursday)
Issued at 330 AM CDT Fri May 5 2017
The long term portion of the forecast begins with upper long wave
trofs on each coast and ridging across the country's mid section.
Sunday is our first completely dry day where we're coming out of the
influence of the eastern U.S. trof, although with the ridge still to
the west, we'll be in a transition phase, with still some clouds,
esp east, and coolish temps, from the mid 60s east to lower
70s west for Highs, and lower 40s east, to nearer 50 west, for Lows.
The mean eastern U.S. Low remains large and robust Monday, and even
as its center makes its way across New England, we retain its
influence, as it holds off the upper ridge to our west another
couple days. The surface ridge does manage to slide eastward, with
High centers to our north, and to our south, and the ridge axis
extending north to south across the Mississippi river valley. We'll
see slight warming, all areas achieving 70s, or near them, for
Highs, with lows now in the 50s.
For Tuesday, more of the same trending. The surface ridge axis
shifts eastward, and return flow southerlies start to initiate. But
the Northeast Low/Trof holds the nearing upper ridge still just to
the west. Temps respond Tuesday by climbing thru the 70s, perhaps
nearing 80 west, for Highs, with Lows approaching 60 for all
locales.
Since the trof is so strong east, holding the ridge west both Monday
and Tuesday, blended model data paints lee ridge qpf in spots across
the FA. But a closer look at sounding data and time/height cross
sections lends us to believe there won't be ample lift or moisture
to warrant these pops, so we've again opted to paint them out. But
come Wednesday, as the eastern Low/Trof drifts oceanward, our
incoming ridge is meted out by the western U.S. trof, now falling
heights as far east as the Red River valley with the nose of its
energy. That'll be enough to let Pops start to breathe into the
forecast from the mid week on, as this energy spreads eastward and
evolves the developing wx system into/across the Mississippi valley
for a more actively wet pattern reappearance by the end of the
period.
&&
.AVIATION...
Issued at 907 AM CDT Fri May 5 2017
MVFR cigs/vsbys at KEVV/KOWB will be replaced by clear skies/no
vsby restrictions by 17z. KCGI/KPAH will remain clear with no
vsby restrictions. These sky and vsby conditions will continue
into the overnight. Gusty north winds at 10 to 20 kts with gusts
to 30 to 35 kts will continue until 00z, gradually decreasing
between 00z and 06z, then becoming light and variable overnight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Lake Wind Advisory until 7 PM CDT this evening for ILZ075>078-
080>094.
MO...Lake Wind Advisory until 7 PM CDT this evening for MOZ076-086-
087-100-107>112-114.
IN...Lake Wind Advisory until 7 PM CDT this evening for INZ081-082-
085>088.
KY...Lake Wind Advisory until 7 PM CDT this evening for KYZ001>022.
&&
SHORT TERM...RJP
LONG TERM...DH
AVIATION...RSTHazardous Weather Outlook National Weather Service Paducah KY 442 AM CDT Fri May 5 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 442 AM CDT Fri May 5 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Overland flood warnings continue for much of southeast Missouri and southern Illinois to account for existing flooding from recent rainfall. In addition, moderate to major flooding will continue on many area rivers for the next several days. Please refer to the latest flood warnings and statements for details on the current flood situation. Strong winds in the wake of the departing weather system may produce gusts in the 30 to 40 mph range today. Please refer to the Lake Wind Advisory and Special Weather Statement for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances return to the forecast Wednesday afternoon and persist into Thursday. Locally heavy rain and Lightning appear to be the primary storm related hazards at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. RJP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 409 AM CDT Fri May 5 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-060000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 409 AM CDT Fri May 5 2017 ...Wind gusts of 30 to 40 mph possible today... A tight gradient on the west side of departing low pressure will result in strong and gusty winds today. Northerly winds will average 15 to 25 mph with gusts as high as 30 to 40 mph, especially from mid morning into the afternoon. With saturated soil across the area, the gusty winds will be capable of uprooting some trees with weakened root systems. In addition, this may create challenging driving conditions for east and west bound travelers, especially those driving high profile vehicles. RJP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 AM CDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN CAPE GIRARDEAU 37.31N 89.55W
05/05/2017 M2.38 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
STORM TOTAL RAINFALL FROM MAY 3RD THROUGH MAY 5TH.
&&
K. SMITHThe national radar mosaic for the moment the first event began.
11 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698937, 698938, 698939, 698940, 698941, 698942, 698943, 698944, 698945, 698946, 698947.